Thunderstorm Wind, Columbia
- When
- July 20, 6:39 PM EST
- Where
- Columbia County, Grovetown
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.450, -82.200
Emergency Manager reported trees down in Grovetown.
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 20, 1:16 PM EST, 5 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 216 PM EDT THU JUL 20 2006 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... VERY SIMILAR SCENE THIS AFTERNOON COMPARED TO YESTERDAY AS SOME ENHANCED CUMULUS CLOUDS HAVE FORMED ALONG A WEAK SURFACE TROUGH EXTENDING FROM NEAR KFAY TO KGRD. EXPECT ISOLATED TO SCATTERED CONVECTION WILL BE PRESENT LATE THIS AFTERNOON AND EVENING UNTIL SUNSET WHEN LOSS OF DAYTIME HEATING SHOULD HELP STORMS TO DISSIPATE. GRADUAL HEIGHT FALLS WILL TAKE PLACE ON FRIDAY ACROSS THE OHIO VALLEY AND MID ATLANTIC...IN ADVANCE OF AN APPROACHING SHORTWAVE TROUGH. INCREASING SOUTHERLY FLOW WILL HELP TO MOISTEN THE ATMOSPHERE MORE AS PRECIPITABLE WATER VALUES APPROACH 2 INCHES. THIS ALONG WITH DAYTIME HEATING SHOULD LEAD TO BETTER COVERAGE OF AFTERNOON CONVECTION ON FRIDAY. THE TROUGH AMPLIFIES ON SATURDAY INTO SUNDAY AS A SURFACE LOW TRACKS ACROSS THE SOUTHERN OHIO VALLEY INTO SOUTHERN NEW ENGLAND. AN ASSOCIATED COLD FRONT WILL PUSH ACROSS THE MOUNTAINS LATE SATURDAY AND THEN STALL IN THE VICINITY OF THE FORECAST AREA ON SUNDAY. THIS WILL RESULT IN BETTER CHANCES OF PRECIPITATION FOR THE AREA. WILL CARRY HIGH CHANCE POPS ON SAT/SUN AS THE TROUGH PUSHES THROUGH WITH SURFACE BOUNDARY NEARBY. MAX TEMPERATURES WILL BE A BIT COOLER ON FRIDAY THROUGH THE WEEKEND WITH INCREASED CLOUD COVER AND INCREASED ATMOSPHERIC MOISTURE. STAYED ON THE COOLER SIDE OF MOS FOR MAX TEMPS AND CLOSE TO GUIDANCE ON OVERNIGHT LOWS. && .LONG TERM (MONDAY THROUGH THURSDAY)... PLENTY OF UNCERTAINTY IN THE EXTENDED REGARDING THE MEDIUM RANGE MODELS...AS GFS AND ECMWF ARE OUT OF PHASE WITH ONE ANOTHER...LEADING TO A LOW CONFIDENCE FORECAST. A LINGERING FRONTAL BOUNDARY WILL BE THE MAIN FOCUSING FOR ANY CONVECTION NEXT WEEK AS UPPER HEIGHTS SLOWLY BUILD AS 500H FLOW BECOMES MORE ZONAL. THE BERMUDA HIGH RE-ESTABLISHES ITSELF PROVIDING CONTINUAL FLOW OF LOW LEVEL MOISTURE FROM THE SOUTH/SOUTHEAST. PRECIPITABLE WATER VALUES REMAIN AROUND 2 INCHES. THEREFORE EXPECTING DIURNALLY INDUCED POPS THROUGHOUT THE WEEK WITH THE EMPHASIS ON LATE AFTERNOON AND EARLY EVENING. TEMPERATURES WILL REMAIN AT OR SLIGHTLY BELOW NORMAL WITH THE MOIST AIRMASS. && .AVIATION... SCATTERED TO BROKEN CLOUDS AROUND 6KFT WILL REMAIN ONCE AGAIN THIS AFTERNOON...AND THEN DISSIPATE SHORTLY AFTER SUNSET. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE THIS AFTERNOON AND EVENING. VISIBILITIES MAY DROP BORDELINE MVFR AT KAGS AND KOGB NEAR SUNRISE. && .PREVIOUS DISCUSSION... (ISSUED 247 AM EDT THU JUL 20 2006) SHORT TERM (TODAY THROUGH SATURDAY)... STRONG UPPER RIDGE CENTERED OVER THE CENTRAL US TO RETROGRADE TO THE WEST THROUGH FRIDAY...WHILE TROFINESS DEVELOPS OVER THE EAST. RELATIVELY LITTLE CHANGE ANTICIPATED FOR OUR FORECAST AREA (FA) FOR TODAY. HOT TEMPS EXPECTED AGAIN...BUT HEAT INDEX VALUES NOT EXPECTED TO REACH ADVISORY LEVELS WITH DEWPOINTS MIXING DOWN INTO THE MID TO UPPER 60S THIS AFTERNOON. SOME INCREASE IN ATMOSPHERIC MOISTURE MAY INCREASE CONVECTIVE COVERAGE A LITTLE FOR FRIDAY. THE RIDGE WEST/TROUGH EAST UPPER PATTERN TO AMPLIFY BY SATURDAY. FRONTAL BOUNDARY TO DRIFT DOWN INTO OUR FA SAT. CONTINUED INCREASE IN MOISTURE PLUS THE FRONT TO EQUAL BETTER CONVECTIVE CHANCES...WITH HIGH TEMPS NOT QUITE AS WARM. LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)... MADE NO CHANGES. FRONTAL BOUNDARY STALLS OVER THE FA SUNDAY. UPPER TROUGH OVER THE EAST BEGINS TO WEAKEN AND SHIFT NORTH MONDAY...WITH BERMUDA RIDGE BEGINNING TO BUILD WESTWARD OVER THE AREA FOR THE REMAINDER OF THE FORECAST PERIOD. AVIATION... GENERALLY EXPECT VFR CONDITIONS THROUGH THE TAF PERIOD WITH DRY HIGH PRESSURE CONTINUING TO DOMINATE. THE ADDED MOISTURE ASSOCIATED WITH THE NEARBY RIVERS SUPPORTS A PERIOD OF MVFR FOG AT AGS AND OGB AGAIN EARLY THIS MORNING. THE AFTERNOON AND EVENING THUNDERSTORM CHANCE APPEARS TOO LOW TO FORECAST AT THE TERMINALS AT THIS TIME. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && HC/HC/CAL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 539 AM EDT THU JUL 20 2006 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-210939- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 539 AM EDT THU JUL 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT AFTERNOON HEAT INDEX VALUES WILL BE AROUND 103. THIS IS JUST BELOW HEAT ADVISORY CRITERIA. AFTERNOON THUNDERSTORMS WILL BE ISOLATED. A WIND GUST NEAR 60 MPH COULD POSSIBLY OCCUR WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ANY SEVERE WEATHER IS EXPECTED TO BE VERY ISOLATED. THEREFORE...SPOTTER ACTIVATION IS NOT ANTICIPATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
318 PM EDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL NW MCCORMICK 33.91N 82.29W
07/20/2006 E0.50 INCH MCCORMICK SC FIRE DEPT/RESCUE
PEA TO MARBLE SIZED HAIL ON HIGHWAY 28 NORTH OUTSIDE OF
MCCORMICK...HEADING TOWARDS MOUNT CARMEL.
&&
CALSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 721 PM EDT THU JUL 20 2006 SCZ025-202345- EDGEFIELD- 721 PM EDT THU JUL 20 2006 ...STRONG THUNDERSTORMS WILL IMPACT EDGEFIELD COUNTY THROUGH 745 PM EDT... AT 721 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES WEST OF EDGEFIELD...OR ABOUT 19 MILES NORTH OF BELVEDERE...MOVING SOUTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND EDGEFIELD AND TRENTON THROUGH 745 PM EDT. GUSTY WINDS OF 35 TO 45 MPH ALONG WITH BRIEF HEAVY RAIN CAN BE EXPECTED. LM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 729 PM EDT THU JUL 20 2006 GAZ064-210000- COLUMBIA- 729 PM EDT THU JUL 20 2006 ...STRONG THUNDERSTORMS WILL IMPACT COLUMBIA COUNTY THROUGH 800 PM EDT... AT 729 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CENTERED 5 MILES WEST OF EVANS...MOVING SOUTHEAST AT 5 MPH. THIS WILL AFFECT AREAS IN AND AROUND MARTINEZ...GROVETOWN AND EVANS THROUGH 800 PM EDT. GUSTY WINDS OF 45 TO 55 MPH ALONG WITH BRIEF HEAVY RAIN CAN BE EXPECTED. LM
The Columbia radar (KCAE), 114 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
2 thunderstorm wind. Local standard time, as filed.
Emergency Manager reported trees down in Grovetown.
GA Power reported powerlines down near Martinez.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511416, 5511417.